Indiana, 2020

Tornado and Damaging Winds in Indiana, August 10, 2020

August 10, 2020 · NWS LOT · 18 events in 3 counties and zones

During the late morning through the afternoon of Monday August 10th, a line of intense thunderstorms known as a derecho brought widespread severe wind damage across Iowa, northern Illinois and northern Indiana. In northwest Indiana alone, the winds downed hundreds of trees, as well as caused damage to homes, businesses and infrastructure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the late morning through the afternoon of Monday August 10th, a line of intense thunderstorms known as a derecho brought widespread severe wind damage across Iowa, northern Illinois and northern Indiana.

In northwest Indiana alone, the winds downed hundreds of trees, as well as caused damage to homes, businesses and infrastructure. There were two injuries reported in northwest Indiana within the NWS Chicago/Romeoville County Warning Area (CWA) due to falling trees. It was estimated that over 200,000 customers lost power at the height of the derecho across all of northern Indiana. While much of the damage was due to straight line winds, there was also one tornado documented in northwest Indiana.

The combination of high moisture, explosive instability and very strong atmospheric wind flow for mid-summer had developed quickly over the Corn Belt region on the morning of August 10th. This resulted in a progressive, well-organized complex of storms for hundreds of miles and at times traveling nearly 70 mph. After bringing extensive damage from extreme wind speeds in Iowa that morning, the damage transitioned across northern Illinois from widespread wind damage to narrow, brief and intense swaths associated with compact circulations within the thunderstorm line, some of which were associated with tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 10, 12:51 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 10, 12:51 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
151 PM CDT Mon Aug 10 2020

.SHORT TERM...
146 PM CDT

Through Tuesday night...

All eyes are on the incoming impressive convective complex surging
eastward towards the river early this afternoon. Given the number
of measured severe (and significant severe) wind gusts ongoing,
see no real reason that this won't continue well into and through
our CWA given the thermodynamic environment in place. Surface
temperatures have managed to claw their way into the upper 80s to
near 90 degrees with mid and even upper 70 degree dewpoints
expansive. This, combined with a rather steep mid-level lapse rate
plume overhead are supporting MUCAPE values now pushing 4000-5000
J/kg in an environment that is becoming increasingly uncapped.
Mid-level flow isn't off the charts, but seeing some 30-40 kt wind
retrievals around 700 mb and also analyzed 40 kts of effective
deep layer shear per recent SPC mesoanalysis. The complex-
orthogonal orientation is also favorable for convective sustenance
as this encourages renewed updraft development along the leading
edge of the cold pool.

Ultimately, the message really hasn't changed too much from
earlier this morning, but confidence in a rather widespread
significant wind event continues to march upwards here given
everything in place. Main corridor of concern seems to be roughly
the region bounded by I-90 and just south of I-80, but we'll note
that the entire region really is under a threat for severe weather
today, with the threats commensurately ramping up towards 1 PM
west of I-39, into the heart of the Chicago area around 3-5 PM,
and then out the southeast during the 5-8 PM time. We're also
seeing additional development taking place at the nose of the
warm advection wing and this may continue to push eastward near
and north of I-88. The threat here will be one of initial
thunderstorm training and associated localized flash flooding, as
well as a somewhat increased threat for large hail with any
transient supercellular structures.

The main threat is from straight line winds--again with a threat
for significant wind with gusts of 90 to even 100 mph not out of
the question. A secondary threat will be one of embedded QLCS
tornadoes/mesovortices. Low-level flow is not extremely strong,
but sufficient turning in the 0-2 km layer will support this
potential with signs of slightly backed surface winds there. If
nothing else, any mesovortices will be able to locally enhance
corridors of wind damage. Flash flooding exists as a tertiary
threat given the fast forward motion, but localized areas of
training will be possible, with some additional storms a threat
later this evening as the cold front finally moves through.

...Rip Current/Seiche/Meteotsunami Potential...
While not an ideal setup given the more west-to-east orientation,
we are growing a bit more concerned about a meteotsunami/seiche
threat given noted 2-4 mb/10 minute pressure rises at the head of
this incoming bow. These values are in a pretty narrow corridor,
but are getting into a moderate to significant range to force wind
stress on the lake. The main driving factor in this case will be
the winds, and should 60-70+ mph winds drive across the lake,
we'd expect at least modest water fluctuations developing well
after showers and storms have departed into the late-evening
hours. Given this, along with a threat for waves to build to 3-5
feet into NW Indiana beaches, we've elected to hoist a Beach
Hazards statement: 1 segment for the Cook County shore through
tonight where this a potential for rapid water fluctuations
associated with this wind surge, and a 2nd segment for our NW
Indiana county beaches (through early Tuesday afternoon). where
this threat will also exist, as well as a threat for waves
building to hazardous levels tonight into Tuesday. We'll keep an
eye on water level trends this evening for any short-fused
lakeshore flood advisory-type headlines.

High pressure builds in tomorrow with more quiescent conditions
expected. A lake breeze will likely keep our lakeside communities
several degrees cooler in the upper 70s with low to maybe mid 80s
more prevalent inland.

Carlaw

&&

.LONG TERM...
146 PM CDT

Wednesday through Monday...

Little has changed in the thinking during the long term portion of
the forecast.

A somewhat stagnant pattern looks to develop mid- week into the
upcoming weekend as mid-level ridging builds northward into Hudson
Bay. Meanwhile, abundant MCS activity across the central CONUS
over the next day or so may create a broad minimum in mid- level
heights across the Ohio Valley in otherwise zonal flow. The cold
front crossing the area this evening should ultimately wash out
well south of the CWA. With broad surface high pressure settling
over the Great Lakes region mid-week before drifting northeast
through the end of the week, a period of seasonable temps, lower
dew points, and generally east flow is expected Wednesday through
Saturday. Any precip potential during this time will hinge on the
evolution of convection within stronger westerlies across the
northern Great Plains. Some guidance hints at the potential for a
convectively- induced wave to shift into the Upper Mississippi
Valley late Thursday into Friday, ultimately amplifying the height
minimum across the Ohio Valley by the weekend. This would develop
a weak Rex block with the Hudson Bay ridge, placing a lot of
uncertainty in precip potential beginning late Thursday as any
slight changes in the possible stalled mid- level flow could mean
the difference between an extended dry period and a potential
upper low settling near the CWA.

Kluber

&&

.AVIATION...
For the 18Z TAFs...

Currently, a well-organized/derecho-producing MCS with measured
wind gusts in excess of 55 kt is sweeping across Iowa with a
forward motion of 55-60 kt. With ample instability ahead of the
line and "favorable" diurnal timing, the expectation is the line
will hold together and race through all terminals early this
afternoon. Currently, we have it timed out to reach RFD around
1930Z, DPA around 2000Z, ORD/MDW around 2030Z, and GYY around 2100Z
(though slight adjustments remain possible). Along the leading
edge of the line, wind gusts in excess of 55 kt are possible.
Once the line moves through, a wake low will lead to
north/northeast winds with gusts perhaps as high as 30 kt.

Winds will become light and variable at some point this evening
behind the line of storms and wake low (currently timing as such
around 00Z or so). Thereafter, the synoptic winds out of the west,
albeit light, should resume.

Finally, did offer some mention of a lake breeze toward the very
end of the TAF period at MDW/ORD.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ103-ILZ104-ILZ105...6 PM Monday to
     7 AM Tuesday.

IN...Beach Hazards Statement...INZ001-INZ002...7 PM Monday to 1 PM
     Tuesday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 10, 1:33 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
233 PM CDT Mon Aug 10 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-111945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
233 PM CDT Mon Aug 10 2020 /333 PM EDT Mon Aug 10 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Significant damaging wind risk...up to 80 to 90 mph.
     Limited Tornado risk.
     Limited hail risk...up to golf ball size.
  Limited Flooding Risk.
  Limited Excessive Heat Risk ahead of thunderstorms.

DISCUSSION...

A line of severe thunderstorms will continue to move through the
region this afternoon with a threat for widespread damaging wind
gusts through 6 to 8 PM. In addition, there will be a threat for a
tornado or two as well as instances of large hail to the size of
golf balls. Locally heavy rainfall may also lead to isolated
instances of flooding into this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed this afternoon.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 65 mph.

LMZ740>745-111945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
233 PM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Significant thunderstorm wind gust risk...up to 70 knots.
     Limited Waterspout Risk.
     Limited hail risk...up to ping pong ball size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thursday through Sunday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 10, 2:43 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
343 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     YORKVILLE               41.64N 88.45W
08/10/2020                   KENDALL            IL   TRAINED SPOTTER

            SEVERAL TREES AND LARGE BRANCHES DOWN. TIME
            ESTIMATED BY RADAR.

&&

RO
Local storm report, Aug 10, 2:48 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
348 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     DUPAGE AIRPORT          41.92N 88.25W
08/10/2020  M62 MPH          DUPAGE             IL   ASOS

            KDPA WEST CHICAGO - DUPAGE ARPT.

&&

WSL
Local storm report, Aug 10, 2:51 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
351 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FUNNEL CLOUD     1 NNE CREST HILL        41.57N 88.09W
08/10/2020                   WILL               IL   TRAINED SPOTTER

            OBSERVED FROM NEAR CATON FARM ROAD AND
            IL-53.

&&

WSL
Local storm report, Aug 10, 2:52 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
352 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     OTTAWA                  41.35N 88.84W
08/10/2020                   LA SALLE           IL   PUBLIC

            LARGE TREE DOWN ONTO POWERLINES. NUMEROUS
            LARGE BRANCHES/LIMBS DOWN. SHED DESTROYED.
            TIME ESTIMATED BY RADAR.

&&

RO
Local storm report, Aug 10, 2:57 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
357 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 NNW MORRIS            41.38N 88.43W
08/10/2020  E1.75 INCH       GRUNDY             IL   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS GOLFBALL SIZED HAIL
            NEAR I-80 AND LISBON ROAD.

&&

WSL
Local storm report, Aug 10, 3:00 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             1 SSE GLEN ELLYN        41.86N 88.05W
08/10/2020  M1.00 INCH       DUPAGE             IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZED HAIL
            NEAR ROOSEVELT ROAD AND IL-53.

&&

WSL

The radar

The Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lake

When
August 10, 3:08 PM CST to 3:09 PM CST
Where
Lake County, 0.8 mi W of St John to 0.66 mi E of St John
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.451, -87.486

Several trees were snapped in St. John.

Thunderstorm Wind, Lake

When
August 10, 3:15 PM CST
Where
Lake County, 0.52 mi E of Munster
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.570, -87.510

A private weather station measured a wind gust to 61 mph.

Tornado, Newton

When
August 10, 3:15 PM CST to 3:16 PM CST
Where
Newton County, 1.48 mi SSW of Ade to 1.39 mi S of Ade
Rating
EF0
Path length
0.86 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
40.851, -87.442

A brief tornado with peak winds of 70 mph touched down southwest of Brook. The tornado made a path through corn fields, indicating a convergent pattern. The only damage was to metal farm buildings west of Route 41 and south of W 1000 S Road. One had a portion of its metal roof peeled off and doors were blown out of another. The path of this tornado was determined, in part, using high resolution satellite imagery.

Thunderstorm Wind, Lake

When
August 10, 3:15 PM CST
Where
Lake County, 0.51 mi S of Cedar Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.363, -87.451

A six inch diameter tree limb was blown down near 141st Avenue and Parrish Avenue in Cedar Lake.

Thunderstorm Wind, Lake

When
August 10, 3:16 PM CST
Where
Lake County, Crown Pt
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.420, -87.370

A large tree was snapped in Crown Point.

Thunderstorm Wind, Lake

When
August 10, 3:16 PM CST
Where
Lake County, 1.02 mi WNW of Hammond
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.583, -87.499

A 64 year old woman was taken to a hospital after a tree fell on her car in Hammond.

Thunderstorm Wind, Lake

When
August 10, 3:17 PM CST
Where
Lake County, 1.03 mi E of Crown Pt
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.417, -87.350

The Sparta Dome, in Crown Point, deflated after the winds ripped two 10 to 15 feet holes in its side.

Thunderstorm Wind, Newton

When
August 10, 3:20 PM CST
Where
Newton County, 0.31 mi SW of Ade
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.867, -87.435

Power lines were blown down across Route 41 near Route 16.

Thunderstorm Wind, Newton

When
August 10, 3:21 PM CST to 3:22 PM CST
Where
Newton County, 0.86 mi WNW of Morocco to 0.59 mi NE of Morocco
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.946, -87.464

Multiple tree limbs were blown down in Morocco and a brick chimney was blown down.

Thunderstorm Wind, Newton

When
August 10, 3:25 PM CST
Where
Newton County, 3.23 mi N of Effner
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
40.797, -87.519

A private weather station measured a wind gust to 73 mph.

Thunderstorm Wind, Lake

When
August 10, 3:29 PM CST
Where
Lake County, 1.38 mi N of Winfield
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.420, -87.280

A private weather station measured a wind gust to 60 mph.

Thunderstorm Wind, Porter

When
August 10, 3:31 PM CST
Where
Porter County, 2.99 mi ENE of Sedley
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.502, -87.120

Trees were blown down and a trampoline was thrown across a yard.

Thunderstorm Wind, Lake

When
August 10, 3:31 PM CST to 3:32 PM CST
Where
Lake County, 0.63 mi WNW of Lake Station to 0.56 mi SE of East Gary
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.574, -87.261

Trees, tree limbs and power lines were blown down in Lake Station. Several homes were damaged. A man was pinned to his couch and trapped when a large tree fell on his home in Lake Station. Other people in the house were able to exit. The man was later taken to a hospital with non-life threatening injuries.

Thunderstorm Wind, Porter

When
August 10, 3:32 PM CST
Where
Porter County, 2.93 mi WSW of Valparaiso
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -87.100

Four tree limbs, 8 to 10 inches in diameter, were snapped.

Thunderstorm Wind, Porter

When
August 10, 3:39 PM CST
Where
Porter County, Kouts
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.320, -87.030

Wind gusts were estimated to 70 mph in Kouts.

Thunderstorm Wind, Porter

When
August 10, 3:40 PM CST
Where
Porter County, 0.33 mi S of Crisman
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.575, -87.171

The roof of a strip mall was damaged along Central Avenue in Portage.

Thunderstorm Wind, Porter

When
August 10, 3:40 PM CST
Where
Porter County, 1.53 mi S of Willow Creek
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.558, -87.178

A ten inch diameter tree limb was blown down on Lute Road in Portage.

Thunderstorm Wind, Porter

When
August 10, 3:41 PM CST
Where
Porter County, 1.02 mi SW of Valparaiso
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.459, -87.064

A semi truck was blown over near Valparaiso.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyThe tornado archive for Indiana, 2020Warnings in Indiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916032, 916033, 916050, 916070, 916034, 916192, 916043, 916038, 916047, 916036, 916035, 916184, 916193, 916186, 916187, 916189, 916190, 916191.